MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAMAXX - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAMAXX - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CDX18041530
Medical Device Problem Codes Premature Activation (1484); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Summary: very limited information was received.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.The two devices contained in this complaint were sent unidentified in the same bag.The 6x25 (cdx180625-30/c39754) coil was identified.This device has an unreported stretching and an unreported detachment from the device positioning unit (dpu) rendering any identification of the device impossible even though it was identified in the complaint as a cdx180415-30/c39578.Unreported damage of the sheath being split lengthwise for 36.0 centimeters from the locking mechanism was found.The unreported coil detachment was mechanical in nature.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been severely fractured with the damaged edges elevated above the surface plane.No manufacturing defects were found.The circumstances of how and when all the above unreported damage occurred to the microcoil system cannot be determined conclusion: the complaint of the resheathing difficulty is confirmed.Due to the coil being returned with unreported severe damage, being stretched, detached, and unidentified by the affiliate, the root cause of the resheathing difficulty cannot be determined, however the evidence as returned highly suggests that the most likely contributing factor to the resheathing difficulty may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which split the sheath lengthwise for a length of 36.0 centimeters.In this condition the coil cannot be resheathed.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ dhr: a review of the manufacturing documentation associated with this lot (c39578) presented no issues during the manufacturing or inspection process that can be related to the reported complaint.2b protocode also hcg.
 
Event or Problem Description
The contact from the facility reported that during coil embolization of an aneurysm at a blood vessel in the vicinity of pelvis two deltamaxx coils (cdx180415-30/c39578, and cdx180625-30/c39754) could not be resheathed.The patient was a male of unknown age; the level of tortuousness was unknown, and no calcification of the vessels.A meister (asahi intecc), and a progreat (terumo) were used for this procedure.When the physician tried to retrieve and re-sheath the complaint deltamaxx (two of them), the sheath was split open and couldn't re-sheath.The physician gave up retrieving the both coils and used spare coils.The procedure was successfully completed without further issues or delay.There was also no patient injury/complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all times.No visible defect/damage was noted on the products prior to (and after) the event.No unintended detachment was observed in the vessel or in the microcatheter.The complaint product will be returned for the investigation.No further information is available.Product investigation revealed that one of the two returned coils (cdx180415-30/c39578) was stretched and detached.
 
Additional Manufacturer Narrative
Adding conclusion to product analysis: very limited information was received.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.The two devices contained in this complaint were sent unidentified in the same bag.The 6x25 (cdx180625-30/c39754) coil was identified.This device has an unreported stretching and an unreported detachment from the device positioning unit (dpu) rendering any identification of the device impossible even though it was identified in the complaint as a cdx180415-30/c39578.Unreported damage of the sheath being split lengthwise for 36.0 centimeters from the locking mechanism was found.The unreported coil detachment was mechanical in nature.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been severely fractured with the damaged edges elevated above the surface plane.No manufacturing defects were found.The circumstances of how and when all the above unreported damage occurred to the microcoil system cannot be determined.Conclusion: the complaint of the resheathing difficulty is confirmed.Due to the coil being returned with unreported severe damage, being stretched, detached, and unidentified by the affiliate, the root cause of the resheathing difficulty cannot be determined, however the evidence as returned highly suggests that the most likely contributing factor to the resheathing difficulty may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which split the sheath lengthwise for a length of 36.0 centimeters.In this condition the coil cannot be resheathed.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the resheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ dhr: a review of the manufacturing documentation associated with this lot (c39578) presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, the event was confirmed, however procedural factors outlined in the ifu likely contributed to the event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.

Brand Name
DELTAMAXX - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6011534
Report Number2954740-2016-00229
Device Sequence Number434870
Product Code KRD
UDI-Device Identifier10878528008559
UDI-Public(01)10878528008559(17)201231(10)C39578
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120274
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/31/2020
Device Catalogue NumberCDX18041530
Device Lot NumberC39578
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/07/2016
Supplement Report FDA Received Date10/07/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEISTER (ASAHI INTECC)PROGREAT (TERUMO)